Now prescribed Rhythmol for afib

I have had occasional afib for many years, but was diagnosed in 2013. Last October I had many episodes and so my doctor prescribed Rhythmol last month. I have not had any afib since the beginning of December though, and I feel that the risks of the side effects may outweigh the benefits.

I do not get chest pain and I do not collapse or feel faint when I'm in afib.

I have a slow heart rate, low BP. I am 62.

Advice greatly welcomed please!

8 Replies

  • I had Arythmol (propafenone so the same I think?). It worked 100% on me, no arrhythmia I could feel at all. I was on it for 2 years but it did give me a very bad memory, and I do mean BAD. It was affecting my work so had an ablation instead, which also worked 100%. No more drugs after that till now, 10 years later (except anti-coags).

    You say you don't feel faint when if aFib any more, so I assume you're still getting aFib? I didn't get any.


  • Thanks so much for your helpful response. I haven't actually taken any of the medication yet, I have been very wary to do so. I am not convinced that my afib is frequent enough to require medication, so I am not sure whether to take it or not.

  • I took propafanone for years and the only side effect I had was a slight metallic taste sometimes. I was also on huge doses you are unlikely to take. I am puzzled by your comments about side effects but assume this opinion is due to your not having very serious side effects from the AF. If the symptoms of AF are bad enough ANYTHING is better for most people. Why not discuss taking it as pill in pocket if you have an event and see how it goes.

    One hopes that you have been assessed for stroke risk and if appropriate given proper anticoagulants and not just aspirin.


  • Hi

    I am on Propafenone, I accepted it as my AF was so symptomatic, if you don't feel this is the case for you then it doesn't sound like you have to rush the decision. Was it an EP that prescribed it? I'd ask them why they think it'd be suitable. I couldn't take beta blockers because of my normal low heart rate, so maybe that is why they have suggested it to you.

    I've never had any problems/side effects with it although it hasn't completely controlled by AF either. Unlike beta blockers that made me feel awful.

    Hope this helps.


  • Thank you!

    Yes, it was an EP: I paid for a private consult. I was impressed with him but I feel my October surge of afib episodes must have been a temporary situation, but also I have learned how to prevent the triggers: I slowly increase my walking speed and I have stopped racing around after the cats (!), and try to ensure that bed covers are not compressing the left side of my chest, etc.

    I am heartened by your lack of side effects, and glad for you too.

  • I was prescribed propafenone many years ago when I was having very bad symptoms of PAF. It stopped it immediately and until recently I had very few noticeable episodes. Of course I cannot prove it was the medication working!

    I agree with the others, if you don't feel motivated enough to take it then wait and see what happens next. The worst side effect I had was a bitter/metallic taste after eating marmalade which I love.

    However if you don't take it be aware that you may be quite wrong about the triggers and when you get a bug of some sort you may be in trouble. Also, to quote Bob (O Wise One) AF begets AF so you may have been prescribed it as a preventative?

  • Another reason I delayed taking the meds was that I had a bout of IB syndrome, (but no afib episodes).

    I did not want to start these powerful meds while my electrolyte balance was comprised, but then realized my afib episodes had gone away.

    I had agressive treatment for breast cancer 10 years ago and I would not hesitate to take meds when they are absolutely necessary.

    I am deemed to be a low stroke risk, and will not need anti coagulants until I am 65.

  • Hi Pacific, you seem similar to me age, BP, pulse, AF record - I am Lone PAF.

    I was offered Flecainide only and the dose needed to be upped to 100mgs, twice a day and had no problems for 9 months. I don't know Rhythmol.

    The gastric side is important as it connects to the heart via the Vagal nerve - mine has been suspect for a while so trying to improve it now , 90% gluten out, sugar down, smaller meals, eat slower, allow time to digest after a meal before rushing off. All this has helped my energy levels and I deduce reduced the effort the heart has to make with meals.

    Recently, I seem to be producing too much Thrush (furry, sore tongue) and the Naturopath has given me some probiotics to start next week. Would be interested to know if anybody else out there has had this issue.

    I am working to reduce the drugs but I think first it is important to get stable and give yourself time to slowly introduce and test the lifestyle changes.

    Good luck!!

You may also like...